Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 247, NWS North Platte, NE

August 3, 2018Brown County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 3, 2018, 7:06 PM CDT for Brown County, Rock County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 7:06 PM CDT (00:06 UTC)
Expired
Aug 3, 2018, 7:45 PM CDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 81 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1909 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1721 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.3
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

763 
WUUS53 KLBF 040006
SVRLBF
NEC017-149-040045-
/O.NEW.KLBF.SV.W.0247.180804T0006Z-180804T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
706 PM CDT FRI AUG 3 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  West central Rock County in north central Nebraska...
  Central Brown County in north central Nebraska...

* Until 745 PM CDT.

* At 706 PM CDT, a severe thunderstorm was located 8 miles south of
  Johnstown, or 10 miles southwest of Ainsworth, moving east at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ainsworth, Bassett, Long Pine and Hofeld Lake. 

This includes the following highways...
 Highway 183 between mile markers 168 and 196.
 Highway 20 between mile markers 240 and 261.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4235 10005 4251 10014 4264 9950 4237 9948
TIME...MOT...LOC 0006Z 262DEG 32KT 4245 10002 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
095 
WWUS53 KLBF 040027
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
727 PM CDT FRI AUG 3 2018

NEC017-149-040045-
/O.CON.KLBF.SV.W.0247.000000T0000Z-180804T0045Z/
Rock NE-Brown NE-
727 PM CDT FRI AUG 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WEST CENTRAL ROCK AND EAST CENTRAL BROWN COUNTIES...

At 726 PM CDT, a severe thunderstorm was located near Long Pine, or
near Ainsworth, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ainsworth, Bassett, Long Pine and Hofeld Lake. 

This includes the following highways...
 Highway 183 between mile markers 169 and 196.
 Highway 20 between mile markers 241 and 261.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4239 9987 4254 9995 4264 9950 4237 9948
TIME...MOT...LOC 0026Z 262DEG 32KT 4248 9977 

HAIL...0.75IN
WIND...60MPH
 
$$

Roberg
776 
WWUS53 KLBF 040046
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
746 PM CDT FRI AUG 3 2018

NEC017-149-040055-
/O.EXP.KLBF.SV.W.0247.000000T0000Z-180804T0045Z/
Rock NE-Brown NE-
746 PM CDT FRI AUG 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ROCK AND EAST
CENTRAL BROWN COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4239 9987 4254 9995 4264 9950 4237 9948
TIME...MOT...LOC 0045Z 262DEG 32KT 4250 9955 

$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:28 PM CDT, 38 minutes earlier.

Area forecast discussion, Aug 3, 6:28 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
628 PM CDT Fri Aug 3 2018

.SHORT TERM...(This evening through Saturday)
Issued at 340 PM CDT Fri Aug 3 2018

An upper level disturbance, moving through WY this afternoon, should
fire off one or two areas of thunderstorms and possibly a QLCS
extending north and south across a good portion of ncntl Nebraska.
The SREF shows modest mid level frontogenesis ahead of the
disturbance and the models show precipitable water increasing to 1.5-
1.75 inches. Model soundings indicate most of this water will be
loaded into the 700-300mb layer; potentially producing strong to
severe wind gusts with weak winds aloft. Gusty winds and heavy
rainfall have been added to the forecast for a few hours this
afternoon and this evening.

The convective arrangement should exit ncntl Nebraska early Saturday
morning. A weaker upper air disturbance should form off the Laramie
Range 18z-21z Saturday afternoon. Isolated to scattered thunderstorm
development is expected across ern WY which should move east into
wrn Nebraska. It is believed the convection this afternoon and this
evening will produce a stable meso high which will limit storm
coverage to isolated or low-end scattered across wrn Nebraska. The
model consensus shows precipitable water falling to around 1 inch
and the CAMS models such as the HREF, NAM12 and NAMnest support the
forecast for low POPs.

.LONG TERM...(Saturday night through Friday)
Issued at 340 PM CDT Fri Aug 3 2018

Not sure about the forcing and stability Saturday evening. Winds
aloft at 500mb increase to 40-50kt which might be too strong for
storm development given the limited instability that could be in
place with the wake of tonight's storms. The NAM and GFS show a
disturbance moving into Nebraska Saturday which would provide
forcing. The Bulk Richardson number in the NAM is favorable for
storm development and there is a stationary front draped across
ncntl Nebraska in both the NAM and GFS models. The model consensus
suggests just an isolated/low-end scattered thunderstorm chances.
The better moisture appears to lie across eastern Nebraska as
suggested by the ECM.

The models show very good moisture return east of highway 83 Sunday
with precipitable water increasing to over 1.5 inches again. Winds
aloft at 500mb remain strong at 40-50kt and sufficient elevated
instability is shown by the NAM for thunderstorms. No significant
height falls are shown by the models but cold air aloft is producing
steep lapse rates become steep of over 7C/km. The models suggested a
chance POP associated with a cold front and a southward propagating
MCS.

No significant rain chances are expected Monday and beyond. Just
isolated chances. The upper level flow will transition to northwest
flow without moisture return. H850mb winds become south but remain
very weak. The GFS indicates the deeper moisture would remain
sequestered across the Midsouth as a result of a stationary front.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 628 PM CDT Fri Aug 3 2018

Thunderstorms increasing in coverage across southwest Nebraska,
to include the KLBF TAF site at the beginning of the TAF period.
Gusty winds and heavy rain to reduce visibility at the terminal
until 02z, possibly lasting until 04z. Aside from a few showers
the next hour, KVTN is expected to remain outside of thunderstorms
this evening.

Mainly VFR conditions outside of convective activity however. A more
prominent wind shift to the northwest will occur in the north
central part of the state after the passage of the storms and
associated trough by Saturday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Roberg
Hazardous weather outlook, Aug 3, 3:41 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
341 PM CDT Fri Aug 3 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-042045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
341 PM CDT Fri Aug 3 2018 /241 PM MDT Fri Aug 3 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms capable of gusty winds are likely this evening,
generally along and east of a line from Ogallala to Mullen to
Valentine. A few severe storms may develop capable of wind damage,
large hail and very heavy rainfall. The area of concern for these
storms is generally east of a line from Big Springs to Hyannis
and Merriman.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Isolated thunderstorms are possible across western and north
central Nebraska Saturday afternoon and Saturday night. There is
a marginal threat for severe storms across all of western and
north central Nebraska. Large hail and damaging winds are
possible.

Thunderstorms are possible Sunday and Sunday night across all of
western and north central Nebraska. There is a marginal risk for
severe storms with large hail and damaging winds being the main
severe threats.

Thunderstorms are possible, at times, Monday through Wednesday
night. At this time, the risk of severe weather is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 3 and 9 pm today along
and east of a line from Big Springs to Hyannis and Merriman.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 3, 6:34 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
634 PM CDT FRI AUG 3 2018

NEZ005-008-025-026-040015-
Brown NE-Eastern Cherry NE-Thomas NE-Blaine NE-
634 PM CDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
SOUTHWESTERN BROWN...NORTHWESTERN BLAINE AND NORTHEASTERN THOMAS
COUNTIES UNTIL 715 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thedford, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Thedford, Elsmere, Purdum, Hawley Flats, Natwick and Koshopah.

This includes the following highways...
 Highway 2 between mile markers 208 and 219.
 Highway 83 between mile markers 145 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4192 10058 4204 10066 4222 10018 4199 10000
TIME...MOT...LOC 2334Z 246DEG 27KT 4199 10052

CDC
Special weather statement, Aug 3, 6:38 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
638 PM CDT FRI AUG 3 2018

NEZ005-008-040030-
Brown NE-Eastern Cherry NE-
638 PM CDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY AND NORTHERN
BROWN COUNTIES UNTIL 730 PM CDT...

At 637 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Valentine National
Wildlife Refuge to 10 miles northwest of Elsmere. Movement was
northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ainsworth, Johnstown, Wood Lake, Hofeld Lake and Moon Lake.

This includes Highway 20 between mile markers 217 and 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4279 10008 4241 9974 4226 10031 4256 10051
TIME...MOT...LOC 2337Z 238DEG 30KT 4258 10043 4230 10026

CDC
Special weather statement, Aug 3, 6:42 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
642 PM CDT FRI AUG 3 2018

NEZ057>059-040030-
Perkins NE-Lincoln NE-Keith NE-
642 PM CDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERKINS...
SOUTHEASTERN KEITH AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 730 PM
CDT/630 PM MDT/...

At 642 PM CDT/542 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Wallace, or 24 miles northwest of Hayes Center,
moving north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wallace and Grainton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4073 10114 4079 10137 4105 10131 4099 10099
TIME...MOT...LOC 2342Z 198DEG 20KT 4081 10125

CDC
Special weather statement, Aug 3, 6:46 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
646 PM CDT FRI AUG 3 2018

NEZ069>071-040030-
Chase NE-Frontier NE-Hayes NE-
646 PM CDT FRI AUG 3 2018

...SPECIAL WEATHER STATEMENT...

At 646 PM CDT/546 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles south of Hayes
Center to 7 miles southeast of Lamar. Movement was northeast at 30
mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Imperial, Hayes Center, Wauneta, Enders, Enders Reservoir State
Recreation Area, Champion, Crete, Chase, Hamlet, Center Dam
Campground, Hayes Center State Wildlife Management Area, Wanamaker
State Wildfire Management Area, Area A Campground and Church Grove
Campground.

This includes the following highways...
 Highway 61 between mile markers 29 and 50.
 Highway 83 between mile markers 40 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4057 10058 4068 10186 4046 10204 4036 10095
TIME...MOT...LOC 2346Z 244DEG 26KT 4042 10099 4049 10188

CDC
Local storm report, Aug 3, 7:01 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
701 PM CDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     5 SSE HERSHEY           41.09N 100.96W
08/03/2018  E60 MPH          LINCOLN            NE   CO-OP OBSERVER

            ALSO REPORTING 0.75 INCH HAIL.

&&

JURGENSEN
Local storm report, Aug 3, 7:03 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
703 PM CDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             8 WNW NORTH PLATTE      41.18N 100.91W
08/03/2018  E1.00 INCH       LINCOLN            NE   PUBLIC

&&

JURGENSEN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:33 PM CDTSpecial Weather StatementLBFMcPherson42 min
Aug 3, 7:46 PM CDTSpecial Weather StatementLBFRock44 min
Aug 3, 8:27 PM CDTSpecial Weather StatementLBFBoyd48 min
Aug 4, 4:53 PM CDTSpecial Weather StatementLBFDeuel52 min
Aug 4, 6:38 PM CDTSpecial Weather StatementLBFLincoln52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.